Oregon, 2010High Wind in Oregon, March 29, 2010
March 29, 2010 · NWS BOI · 1 event in 1 county or zone
A tight surface pressure gradient set up over the Northern Great Basin producing winds of 50 to 60 MPH in the valleys and up to 85 MPH on the ridge tops across parts of Harney County in Southeast Oregon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight surface pressure gradient set up over the Northern Great Basin producing winds of 50 to 60 MPH in the valleys and up to 85 MPH on the ridge tops across parts of Harney County in Southeast Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Mar 29, 8:15 AM PST, 3 hours 45 minutes earlier.
Area forecast discussion, Mar 29, 8:15 AM PST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1015 AM MDT MON MAR 29 2010
.DISCUSSION...WE HAVE EXTENDED THE AREAL EXTENT TO THE WIND ADVISORY
TO INCLUDE BAKER COUNTY IN OREGON AND SOUTHERN TWIN FALLS COUNTY IN
IDAHO. STRONG UPPER LEVEL WINDS ASSOCIATED WITH A CORE OF JETSTREAM
WINDS...IS MIXING DOWN TO THE HIGHER TERRAIN IN THE FORECAST AREA.
SEVERAL WIND GUSTS NOTED IN THE 50 TO 60 MPH RANGE. OTHERWISE...A
WARM FRONT COLD FRONT CONFIGURATION PRESENTLY OVER THE REGION WITH
THE COLD FRONT OCCLUDING AS IT APPROACHES EASTERN OREGON. STRONG
SOUTHWEST WINDS PRODUCING SIGNIFICANT SHADOWING EFFECTS TO THE LEE
OF THE BIGGER MOUNTAIN RANGES. THEREFORE...FEEL BEST CHANCE OF
PRECIP WILL HOLD OFF UNTIL COLD FRONT GETS CLOSER AND WIND FIELDS
TURN MORE WEST. FORECAST GENERALLY IN GOOD SHAPE. MAY NEED TO
CONSIDER A WINTER WEATHER ADVISORY FOR THE WEST CENTRAL AND BOISE
MOUNTAINS TONIGHT ONCE COLDER AIR ARRIVES AND SNOW LEVELS LOWER
BEHIND FRONT.
&&
.AVIATION...SCATTERED RAIN/SNOW SHOWERS OBSCURING MTNS AND PRODUCING
MVFR CONDITIONS IN MTN VALLEYS TODAY. VFR CONDITIONS IN LOWER
VALLEYS UNDER MID-LEVEL CEILINGS. ISOLATED THUNDERSTORM POSSIBLE
NEAR KBKE THIS AFTERNOON. STRONG SW WINDS ALOFT /40 TO 60 KTS/
MIXING DOWN FOR SURFACE WIND GUSTS UP TO 60 MPH. STRONGEST WINDS
WILL BE SEEN AT KBNO...KREO AND KBKE TODAY. COLD FRONT REACHING KBKE
AROUND 03Z TONIGHT THEN KBOI AROUND 08Z FOR MVFR CONDITIONS IN
SHOWERS.
&&
.PREV DISCUSSION...TODAY THROUGH TUESDAY...CANCELLED THE WINTER
WEATHER WATCH BECAUSE THE SNOW LEVELS WILL JUST BE TOO HIGH WHEN THE
INITIAL MAJOR PUSH OF MOISTURE OCCURS. HOWEVER...IF YOU ARE GOING UP
OVER ABOUT 7000 FEET TODAY OR TONIGHT...IT WILL BE QUITE WINDY AND
UNPLEASANT. OTHERWISE...THE MAIN STORY FOR TODAY WILL BE WIND. THE
WIND ADVISORY HAS BEEN EXTENDED THREE ADDITIONAL HOURS INTO THE
EARLY EVENING. WINDS WILL BE HIGHLY DEPENDENT ON ELEVATION...WITH
HIGHER ELEVATIONS GETTING SUBSTANTIALLY HIGHER WIND GUSTS THAN LOWER
ELEVATIONS. FOR THE MOST PART...THIS ADVISORY WILL IMPACT RIDGES AND
SOUTHWEST-TO-NORTHEAST-ORIENTED VALLEYS. GETTING ON TO THE
PATTERN...THE LARGE STRONG UPPER LEVEL SYSTEM THAT WE HAVE BEEN
WATCHING APPROACH FOR DAYS IN FINALLY UPON US. AN UPPER LEVEL SPEED
MAX CAN BE SEEN IN SATELLITE IMAGERY JUST OFF THE COAST OF SW OREGON
AS OF 08Z. THIS WILL HELP KEEP THE ALREADY SUBSTANTIAL DIFFLUENCE
ALOFT GOING THROUGH THE DAY...INCREASING PRECIP CHANCES FOR ALL. AS
MORE MOISTURE MOVES INLAND...AND THE UPPER LOW ITSELF PRESSES TOWARD
US...PRECIP CHANCES WILL CONTINUE TO INCREASE FOR THE REGION TONIGHT
AND TUE. WE HAVE INCREASED POPS ACCORDINGLY. QPF HAS BEEN MODIFIED
SLIGHTLY...MAINLY INCREASING IT...ESPECIALLY TUESDAY. SNOWFALL
TOTALS IN THE HIGHEST MTNS WILL BE SIGNIFICANT... WITH 1 TO 2 FEET
LIKELY. HOWEVER SNOW LEVELS WILL BE QUITE HIGH INITIALLY...AS
PREVIOUSLY MENTIONED. TEMPS WILL COOL NOTICEABLY TUE AS HEIGHTS
FALL. A COLD FRONT WILL START TO MOVE THROUGH LATE IN THE DAY...BUT
THE TIMING IS STILL QUESTIONABLE. TEMPS WILL BE LARGELY DEPENDENT ON
THE TIMING AND AMOUNT OF PRECIP.
LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...A COLD FRONT TUESDAY
NIGHT WILL USHER IN TEMPERATURES ABOUT 10 DEGREES BELOW NORMAL. COLD
AND WET CONDITIONS WILL PREVAIL AS A BROAD TROUGH WILL ENTRENCH THE
INTERMOUNTAIN WEST. ANOTHER SHORTWAVE TROUGH WILL MOVE OVER THE AREA
ON FRIDAY WITH A WESTERLY MOISTURE TAP FOR ANOTHER ROUND OF
PRECIPITATION. INSTABILITY PARAMETERS ARE QUITE IMPRESSIVE OVER THE
NORTHERN PORTION OF THE FORECAST AREA...WHICH COULD BOOST QPF.
MODELS ARE IN SURPRISINGLY GOOD AGREEMENT WITH KEEPING VALLEY
TEMPERATURES COLD FOR THE POSSIBILITY OF SNOW ACCUMULATIONS FOR
FRIDAY AFTERNOON. AS SUCH HAVE GONE FOR A COOLER FORECAST ON THE
ORDER OF ABOUT 5 DEGREES COOLER OVERALL. BETTER AGREEMENT AMONG THE
GFS AND ECMWF GUIDANCE FOR THE WEEKEND SUGGESTS A CONTINUATION OF
COOL AND UNSETTLED WEATHER ON THE NORTHERN PORTION OF A SPLIT
FLOW...AND A DEEPENING LOW CLOSING OFF THE NORTHERN CALIFORNIA COAST.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM MDT THIS
EVENING IDZ015-016-029.
OR...WIND ADVISORY FROM 10 AM MDT /9 AM PDT/ THIS MORNING TO 9 PM MDT
/8 PM PDT/ THIS EVENING ORZ061-062-063.
&&
WEATHER.GOV/BOISE
DISCUSSION...GS
PREV DISCUSSION...SP
LONG TERM....CD
AVIATION.....JSHazardous weather outlook, Mar 29, 8:27 AM PST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
1027 AM MDT MON MAR 29 2010
IDZ015-029-ORZ061-063-301630-
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-HARNEY COUNTY-MALHEUR COUNTY-
1027 AM MDT MON MAR 29 2010 /927 AM PDT MON MAR 29 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT UNTIL 9 PM MDT/8 PM PDT THIS
EVENING. SOUTHWEST WIND 25 TO 40 MILES AN HOUR WITH GUSTS TO NEAR
60 MPH CAN BE EXPECTED. RAIN SHOWERS WILL INCREASE OVER THE AREA
TODAY WITH SNOW ABOVE ABOUT 6000 FEET. SNOW TONIGHT COULD
ACCUMULATE 1 TO 3 INCHES IN THE HIGH MOUNTAIN VALLEYS WITH 5 TO 10
INCHES OVER THE PEAKS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN AND SNOW SHOWERS WILL CONTINUE INTO THE WEEKEND WITH LIGHT
SNOW ACCUMULATION IN THE HIGH MOUNTAIN VALLEYS AND HEAVIER
AMOUNTS OVER THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.
IDZ030-ORZ062-301630-
SOUTHERN TWIN FALLS COUNTY-BAKER COUNTY-
1027 AM MDT MON MAR 29 2010 /927 AM PDT MON MAR 29 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO AND NORTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT UNTIL 9 PM MDT/8 PM PDT THIS
EVENING. SOUTHWEST WIND 25 TO 35 MILES AN HOUR WITH GUSTS TO NEAR
50 MPH CAN BE EXPECTED. RAIN SHOWERS WILL INCREASE OVER THE AREA
TODAY WITH SNOW ABOVE ABOUT 6000 FEET.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN AND SNOW SHOWERS WILL CONTINUE INTO THE WEEKEND WITH LIGHT
SNOW ACCUMULATION IN THE HIGH MOUNTAIN VALLEYS AND HEAVIER
AMOUNTS OVER THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.
IDZ011>014-016-028-033-ORZ064-301630-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
UPPER WEISER RIVER-LOWER TREASURE VALLEY OR-
1027 AM MDT MON MAR 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST
OREGON.
.DAY ONE...TODAY AND TONIGHT
RAIN WILL INCREASE OVER THE AREAS TODAY AND TONIGHT WITH SNOW OVER
THE HIGHER ELEVATIONS. OCCASIONAL GUSTY WINDS WILL DEVELOP.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN AND SNOW WILL CONTINUE INTO THE WEEKEND WITH LIGHT SNOW
ACCUMULATION POSSIBLE IN THE VALLEYS TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.
In the hours before
Local storm report, Mar 29, 9:39 AM PST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1139 AM MDT MON MAR 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM NON-TSTM WND GST 2 SSW BURNS 43.56N 119.08W
03/29/2010 E50 MPH HARNEY OR TRAINED SPOTTER
&&
BBURGESSLocal storm report, Mar 29, 10:02 AM PST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1202 PM MDT MON MAR 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM NON-TSTM WND GST BURNS 43.59N 119.06W
03/29/2010 M54.00 MPH HARNEY OR ASOS
1159 AM HIGH SUST WINDS BURNS 43.59N 119.06W
03/29/2010 M37.00 MPH HARNEY OR ASOS
&&
BBURGESSLocal storm report, Mar 29, 10:59 AM PST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1259 PM MDT MON MAR 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM HIGH SUST WINDS ROME 42.83N 117.62W
03/29/2010 M31.00 MPH MALHEUR OR ASOS
1258 PM NON-TSTM WND GST ROME 42.83N 117.62W
03/29/2010 M43.00 MPH MALHEUR OR ASOS
&&
BBURGESSLocal storm report, Mar 29, 11:16 AM PST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
116 PM MDT MON MAR 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM NON-TSTM WND GST ROME 42.83N 117.62W
03/29/2010 M45 MPH MALHEUR OR ASOS
&&
BBURGESSHigh Wind, Harney
- When
- March 29, 12:00 PM PST to 6:00 PM PST
- Where
- Harney forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.064, -118.968 (the zone’s center; the record gives no point)
A wind of 85 MPH was recorded at Wagontire RAWS with a sustained wind speed of 57 MPH. Burns ASOS recorded a sustained wind of 45 MPH and wind gust of 61 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Massachusetts, March 29 to 31, 201017 injured · $56 million · 6 events
- Flooding in Rhode Island, March 29 to 31, 20101 injured · $86 million · 5 events
- Dust Storm and Heavy Snow in Nevada, March 29 to 30, 20102 injured · $153,000 · 69 kt wind · 7 events
- Tornado and Heavy Rain in Florida, March 29, 2010$80,000 · EF0 · 2 events
- Strong Wind in Idaho, March 29, 2010$45,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, March 29, 20102 injured · 1 event
- High Surf in Hawaii, March 29 to 31, 201011 events
- Winter Storm and High Wind in Wyoming, March 29 to 30, 201073 kt wind · 10 events
- Heavy Rain in North Carolina, March 29, 20109 events
- Flooding in New Jersey, March 29 to 31, 20109 events
- High Wind in Wyoming, March 29 to 30, 201065 kt wind · 7 events
- Flooding in Pennsylvania, March 29 to 31, 20105 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219969.